Ceftriaxone is a semi-synthetic antibiotic having high potency against both Gram-positive and Gram-negative strains compared to its predecessors. This is frequently used antibiotic in children. Some beneficial aspects of this includes broad spectrum activity, increased efficacy, long half-life guaranteed as once daily dose schedule and resistance to enzymatic degradation1.
It is used against many ailments such as; meningitis, pneumonia, skin and soft tissue infection, urinary tract infection, bone and joint infection, gonorrhea, bile tract infection, reproductive system infection and surgical treatments indicated for vulnerable strain2.
Some of the adverse effects includes allergic reaction, gastrointestinal tract reaction, hepatic and renal toxicity, chronic hemolytic anemia, Blood clotting in bones, etc3. There are some special reports also which depicted that this antibiotic causes Autoimmune Hemolytic Anemia (AIHA) leading to death4.
Scientific Literature reports have demonstrated a correlation/association between ceftriaxone induced AIHA and children under the age of 10, which accounts for 50% of the ceftriaxone induced AIHA cases in all ages5.
In order to create awareness on the adverse effects of this antibiotic, researchers conducted a study in ceftriaxone-induced hemolytic anemia and requesting more successful and useful predicting tools in its detection and prevention in pharmaco-genomics field6.
A case report was taken, of 5 years old boy who died from ceftriaxone-induced hemolytic anemia within 12 h in children hospital. All the recovery attempts were made in order to treat the boy. When ceftriaxone was given to the boy, the patient developed acute reaction to ceftriaxone presented with cold and pallor skin with shallow breath etc.
Ceftriaxone intake was stopped immediately and the patient was moved to emergency room (ER) for recovery from hematology. Patient was transferred to Pediatric Intensive Care Unit (PICU) once the heart was rate was normal and stabilized.
It was noticed that the the patient developed abnormally slow heart, reduced blood pressure, unconsciousness, non responsiveness and decreased urine. His urine turned from pale yellow to dark red. Urine analysis exhibited the occult blood and existence of trace proteins. The hemogolobin levels were and a hemolytic crisis was alleged. Ineffectively, the patient died from hemolytic shock, although all emergency recovery attempts were made.
It was thus established that Ceftriaxone induced autoimmune hemolytic is extremely rare but could be severe as life-threatening condition stressed in pediatric. Its treatment is clinical challenging with poor outcome. Therefore, prevention is the key compared to treatment.
Written by: Rabeeia
Your email address will not be published. Required fields are marked *
17 November, 2019